Alert archive / Alabama / Wind Advisories in 2018

Wind Advisory 11, NWS Birmingham, AL

October 10, 20186 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Oct 10, 2018, 10:28 PM CDT for 6 counties in Alabama. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2018, 10:28 PM CDT (03:28 UTC)
Expired
Oct 11, 2018, 4:00 AM CDT
In force
6 hr
Issued by
NWS Birmingham, AL

Counties Barbour County, AL, Bullock County, AL, Lee County, AL, Macon County, AL, Pike County, AL, Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 46 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WWUS74 KBMX 110328
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1028 PM CDT Wed Oct 10 2018

...Wind Advisory in effect for the Southeast Counties in Central 
Alabama...

ALZ045>050-110900-
/O.NEW.KBMX.WI.Y.0011.181011T0328Z-181011T0900Z/
Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Tuskegee, Union Springs, Auburn, Opelika,
Phenix City, Troy, and Eufaula
1028 PM CDT Wed Oct 10 2018

...WIND ADVISORY IN EFFECT UNTIL 4 AM CDT THURSDAY...

The National Weather Service in Birmingham has issued a Wind
Advisory, which is in effect until 4 AM CDT Thursday. 

* TIMING...through 4 AM CDT.

* WINDS...sustained at 15 to 25 mph with gusts up to 40 mph.

* IMPACTS...from high winds knock down trees due to saturated 
  soils. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 35 mph are expected.
Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

08

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Oct 10, 6:40 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Oct 10, 6:40 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
640 PM CDT Wed Oct 10 2018

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...

Hurricane Michael made landfall just northwest of Mexico City, FL,
just after 1230 PM CDT as a strong Category 4 hurricane. The
center of Michael is currently located in extreme southwest GA and
will continue to track northeastward across GA into tonight.
Winds across southeast Central AL have gradually increased, and
Troy and Eufaula are reporting NW winds around 20-25 mph gusting
to 40 mph. There's still a chance that sustained winds could reach
into the 25-35 mph range with gusts potentially as high as 50 mph
this afternoon and evening as Michael passes just to the
southeast. Therefore, a Tropical Storm Warning remains in effect
for Pike, Bullock, Barbour and Russell Counties.

A Flash Flood Watch also remains in effect for the far southeast
counties through 06Z tonight. Rainfall totals as of 430 PM are
roughly 2-3 inches in the Watch area, with an additional 1-3
inches possible through tonight.

Looking back to the west, there's some scattered moderate/heavy
showers, and a couple embedded thunderstorms, that have developed
along the MS/AL state line in association with a cold front. This
activity should gradually diminish this evening as the front
slowly pushes eastward across the area behind Michael.

19

.LONG TERM...
Thursday through Wednesday.

Wrap around clouds and scattered light showers will linger across
central Alabama Thursday morning as Tropical Cyclone Michael
quickly exits to the east of the area. The rain should be out of
east Alabama by 12 noon Thursday and the skies will quickly clear
from west to east during the afternoon. Drier low level air will
also begin to advect into the area on Thursday as north winds on
the back side of Michael pulls a cooler air mass southward. The
first taste of Fall weather will occur Friday as an upper trof
establishes itself over the eastern United States. The models have
trended towards cooler conditions for Friday and Saturday with
lows in the 40s and 50s.

A gradual warm-up over the weekend as the surface high shifts to
the east of Alabama and surface winds become southeast. A fast
moving short wave trof will pass to the north of Alabama Monday or
Tuesday. The GFS model shows a slightly more amplified trof and
brings a band of showers and possibly a few thunderstorms across
central Alabama Sunday and Monday. The ECMWF models shows a weaker
trof with the rain dissipating as the system moves through
Alabama. Will forecast a chance of rain Sunday and Monday, mainly
across the northern counties, with a drying and cooling trend on
Tuesday. Models diverge greatly by the middle of next week with
the ECMWF model much drier than the GFS, and took a middle ground
with low end rain chances.

58/rose

&&

.AVIATION...
00Z TAF Discussion.

Impacts from Hurricane Michael are starting to subside at many of
the TAF sites. Aside from isolated instances of IFR ceilings where
rainfall is occurring, MVFR to VFR conditions are expected
through the next 24 hours. Strong winds have been confined to KTOI
and have probably peaked, though some gusts to 35kts remain
possible through 03Z. Otherwise, rain and any visibility
restrictions at our eastern and southern sites will come to an
end from west to east through the first few hours of the TAF
period. MVFR ceilings may form in the 09-15Z time frame with
lingering wrap around moisture, but VFR conditions will resume
thereafter.

87

&&

.FIRE WEATHER...

Rain bands associated with Hurricane Michael will continue to
progress eastward through mainly the eastern half of Alabama
through tonight. Gusty winds will continue across the southeast
counties mainly along and south of Interstate 85, but should taper
down overnight. A cold front may bring some rainfall to the
western third, but amounts should remain fairly light. Fog should
not be an issue with winds high enough to prevent development
during the overnight hours. There could be some river fog issues
over the weekend. No fire weather concerns are expected.

08

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch until 1 AM CDT Thursday for the following
counties: Barbour...Bullock...Pike...Russell.

Tropical Storm Warning for the following counties: Barbour...
Bullock...Pike...Russell.

&&
Hazardous weather outlook, Oct 10, 5:10 PM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
510 PM CDT Wed Oct 10 2018

ALZ011>015-017>050-120115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
510 PM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Hurricane Michael will continue to move north northeast across
Southwest Georgia and later to the northeast across Georgia tonight
into Thursday. As it does so, there remains a potential for marginal
tropical storm force winds across the far southeast counties of
Central Alabama.

Currently, most of the impacts are expected to be along and south of
Interstate 85 through tonight. This is where rainfall amounts of 2
to 5 inches, with locally higher amounts, and wind gusts of 30 to
50 mph appear possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through tonight.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:32 PM CDTAreal Flood AdvisoryBMXLee, Macon, Russell3 hr
Oct 10, 9:52 PM CDTAreal Flood AdvisoryBMXChambers, Randolph113 min

Nearby

Wind Advisories in Alabama, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.